Alert archive / Washington / Winter Storm Warnings in 2017
Winter Storm Warning 9, NWS Seattle, WA
NWS Seattle, WA issued this winter storm warning at Mar 29, 2017, 8:26 AM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 29, 2017, 8:26 AM PDT (15:26 UTC)
- Expired
- Mar 29, 2017, 1:12 PM PDT
- In force
- 5 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted.
276 WWUS46 KSEW 291526 WSWSEW URGENT - WINTER WEATHER MESSAGE National Weather Service Seattle WA 826 AM PDT Wed Mar 29 2017 WAZ567-292000- /O.UPG.KSEW.WW.Y.0029.000000T0000Z-170329T1700Z/ /O.NEW.KSEW.WS.W.0009.170329T1526Z-170330T0700Z/ Cascades of Whatcom and Skagit Counties- 826 AM PDT Wed Mar 29 2017 ...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT PDT TONIGHT... The National Weather Service in Seattle has issued a Winter Storm Warning for the west slopes of north Cascades including Whatcom and Skagit counties, which is in effect until midnight PDT tonight. The Winter Weather Advisory is no longer in effect. * SNOW ACCUMULATIONS...An additional 6 to 12 inches of snow will fall through this evening. This is in addition to nearly 2 feet that fell since Tuesday morning at Mount Baker. Total accumulations will reach 2 to locally 3 feet by late this evening. * SOME AFFECTED LOCATIONS...Higher elevations of the Mount Baker highway, State Route 542. * TIMING...Snow will be heavy at times through this evening. Snowfall rates will likely be heaviest through this morning. * SNOW LEVEL...Snow levels near 4000 feet may rise to near 5000 feet during the afternoon, then fall back to 4000 feet by this evening. * Main impact...Snow will cause difficult driving conditions above 4000 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for heavy snow means severe winter weather conditions are expected or occurring. Significant amounts of snow are forecast that will make travel dangerous. Only travel in an emergency. If you must travel, keep an extra flashlight, food, and water n your vehicle in case of an emergency. Call 5-1-1 for road conditions prior to travel. && $$ WAZ568-569-292000- /O.NEW.KSEW.WW.Y.0030.170329T1526Z-170329T2000Z/ Cascades of Snohomish and King Counties- Cascades of Pierce and Lewis Counties- 826 AM PDT Wed Mar 29 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM PDT THIS AFTERNOON... The National Weather Service in Seattle has issued a Winter Weather Advisory for the west slopes of the central Cascades including Snohomish, King, Pierce, and Lewis counties, which is in effect until 1 PM PDT this afternoon. * SNOW ACCUMULATIONS...An additional 3 to 8 inches may fall before mixing with or changing to rain in the passes this afternoon. Snoqualmie and White pass will likely see amounts on the lower end of the range as a switch over to rain will occur there first. Further north, Stevens pass may get the higher amounts. * SOME AFFECTED LOCATIONS...All passes including Snoqualmie, Stevens, and While pass in addition to the ski areas. * TIMING...Snow will be heavy at times through midday before changing to rain. Snow levels near 3000 feet will rise to 4500 feet or higher this afternoon. * MAIN IMPACT...Travel through all mountain passes will be difficult, especially during the morning. Call 5-1-1 for road conditions before departing. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. && $$ www.weather.gov/seattle
1 follow-up statement
750 WWUS46 KSEW 292012 WSWSEW URGENT - WINTER WEATHER MESSAGE National Weather Service Seattle WA 112 PM PDT Wed Mar 29 2017 WAZ567-292115- /O.CAN.KSEW.WS.W.0009.000000T0000Z-170330T0700Z/ Cascades of Whatcom and Skagit Counties- 112 PM PDT Wed Mar 29 2017 ...WINTER STORM WARNING IS CANCELLED... The National Weather Service in Seattle has cancelled the Winter Storm Warning for the north Cascades. Snow levels have risen to around 5000 or higher this afternoon which will limit additional snow accumulation. A few inches of snow could fall tonight as snow level fall back to 4000 feet or lower, but heavy snow is no longer expected. $$ WAZ568-569-292115- /O.EXP.KSEW.WW.Y.0030.000000T0000Z-170329T2000Z/ Cascades of Snohomish and King Counties- Cascades of Pierce and Lewis Counties- 112 PM PDT Wed Mar 29 2017 ...WINTER WEATHER ADVISORY HAS ENDED... Snow levels have risen to 5000 to 6000 feet with mainly light accumulation at higher elevations. The snow level will fall to below 4000 feet tonight with a few inches of snow possible. Heavy snowfall is no longer expected. $$ www.weather.gov/seattle
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this winter storm warning went out at Mar 29, 3:35 AM PDT, 4 hours 51 minutes earlier.
Area forecast discussion, Mar 29, 3:35 AM PDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
335 AM PDT Wed Mar 29 2017
.SYNOPSIS...A frontal system will move through Western Washington
today, bringing more rain and locally windy weather. An upper
trough will follow tonight, with decreasing showers and some sun
breaks Thursday. An upper ridge will move across the area for dry
weather Friday. A weak system should bring some light rain to the
area over the weekend, with a chance of showers early next week.
&&
.SHORT TERM...The next frontal system is just offshore early this
morning. Its 1009 mb surface low is centered about 120 nm off the
Washington coast, with a warm front that extends southeast into
Western Oregon and a cold front that trails southwest. Aside from
parts of the north interior, precipitation is already widespread
across Western Washington ahead of the warm front. Southeast winds
are gusting to 35 to 35 mph on the north coast and in the north
interior. Temperatures were in the mid to upper 40s at 2 am.
The warm front will lift northeast across Western Washington
during the next few hours. The cold front will follow midday or
early afternoon, and the steady rain will turn to showers. The
surface low will track northeast across the southern part of
Vancouver Island today, bottoming out only around 1004 mb; however
models agree that strong southwest winds -- probably 40 to 50 kt
in the layer 2000 to 6000 ft aloft -- will produce a 1006 mb near
the northeast corner of the Olympic Peninsula. That should produce
breezy to windy conditions across much of the Western Washington
interior today, including the Seattle area.
Cool moist onshore flow will follow the front tonight, with an
upper trough moving through the forecast area late tonight.
Showers will fall mainly in along the west slopes of the
mountains and the Puget Sound convergence zone, with scattered
showers elsewhere.
We can expect precipitation amounts of 1 to 2.5 inches during the
next 24 hours in the Cascades and Olympics, with up to an inch of
rain in the lowlands. The snow level is around 3000 to 4000 ft
early this morning; it will rise to 5000 to 6000 ft this morning
as the warm front moves through, then fall to around 3500 ft late
tonight. So most of the spots in the mountains that people can
reach by car could have snow early this morning, switching to rain
during the day and back to snow tonight. Mt Baker probably has
the best shot for precipitation to fall as snow throughout the
event.
Northwest flow will take over on Thursday behind the upper trough.
Showers will decrease during the day and be pretty much confined
to the Cascades and maybe the weakening convergence zone by
afternoon, and most of the Western Washington lowlands should have
a partly sunny afternoon or at least some sun breaks. It will be
rather cool though with highs mainly 50 to 55 -- similar to today,
and the snow level will be near 3000 ft.
A positively tilted upper ridge will lean across the forecast area
Friday, and it should be a day of dry weather. However, models
seem to be trending toward slightly faster timing with the passage
of the ridge. And it looks rather with dirty, with some upper
cloud cover probably moving into the area ahead of an approaching
weak frontal system. In fact, models agree fairly well now that
that weak system will bring a chance of rain to the area by late
Friday night, and I've made that change to the forecast. McDonnal
.LONG TERM...The frontal system discussed just above will weaken
as it moves across Western Washington Saturday, for a chance of
rain. An upper trough will follow it on Sunday for a chance of
showers. Then a small upper ridge will progress across the area
Monday for a partly sunny and probably some spotty light showers.
A weak upper trough will keep a chance of showers in the forecast
again Tuesday. Although a chance of precipitation will be
mentioned each day Saturday through Tuesday, this looks like a
period of rather benign weather and precipitation -- where it does
fall -- won't amount to much. McDonnal
&&
.AVIATION...An upper level trof offshore will approach the area
during the day today. Strong wly flow aloft will cont. A cdfnt will
move across the area this afternoon. Low level sly flow will become
wly behind the front. Fairly wdsprd MVFR CIGs/VSBYs will improve to
areas of MVFR CIGs this afternoon. The mtns will be obscd this
morning, and partially obscd this afternoon.
KSEA...CIGs will likely bounce between VFR and MVFR categories
thru this morning. Ely winds will become sly 10-15 kt by midday.
&&
.MARINE...
A cold front will move across the coastal waters this morning and
the interior waters this afternoon. Expect moderately strong onshore
or westerly flow to develop behind the front. Onshore flow will
persist on Thursday before weakening Thursday night.
&&
.HYDROLOGY...Up to 4.5 inches of rain fell over the wetter
portions of the Olympic Peninsula during the past 24 hours, which
drove the Skokomish River above flood stage Wednesday evening. The
Skokomish near Potlatch appears to be near its crest early this
morning, though additional rain over the next few hours could
drive it a bit higher. It should fall slowly later today and
tonight, probably dropping below flood stage late tonight.
Other rivers will see rises, but no other river is forecast to
reach flood stage. Aside from the current flooding on the
Skokomish, flooding is not expected on our rivers during the next
week.
The threat of landslides has increased somewhat due to rainfall
over the past 24 hours and expected through Wednesday. A special
weather statement is out to cover this elevated risk. McDonnal
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory until 10 AM PDT this morning for
Cascades of Whatcom and Skagit Counties.
PZ...Small Craft Advisory until 6 PM PDT this evening for Admiralty
Inlet-Coastal Waters From Point Grenville To Cape
Shoalwater 10 To 60 Nm-Coastal Waters From Point Grenville
To Cape Shoalwater Out 10 Nm-Puget Sound and Hood Canal-
West Entrance U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory for rough bar until 6 PM PDT this evening
for Grays Harbor Bar.
Small Craft Advisory from 8 AM this morning to 6 PM PDT this
evening for Coastal Waters From Cape Flattery To James
Island 10 To 60 Nm-Coastal Waters From James Island To
Point Grenville 10 To 60 Nm.
Gale Warning until 8 AM PDT this morning for Coastal Waters From
Cape Flattery To James Island 10 To 60 Nm-Coastal Waters
From Cape Flattery To James Island Out 10 Nm-Coastal Waters
From James Island To Point Grenville 10 To 60 Nm-Coastal
Waters From James Island To Point Grenville Out 10 Nm.
Small Craft Advisory for hazardous seas from 8 AM this morning
to 6 PM PDT this evening for Coastal Waters From Cape
Flattery To James Island Out 10 Nm-Coastal Waters From
James Island To Point Grenville Out 10 Nm.
Gale Watch from this evening through late tonight for Central
U.S. Waters Strait Of Juan De Fuca-East Entrance U.S.
Waters Strait Of Juan De Fuca.
Gale Warning until 9 AM PDT this morning for East Entrance U.S.
Waters Strait Of Juan De Fuca-Northern Inland Waters
Including The San Juan Islands.
Small Craft Advisory until 9 AM PDT this morning for Central
U.S. Waters Strait Of Juan De Fuca.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.htmlIn the hours before
Special weather statement, Mar 29, 3:59 AM PDT, 4 hours 27 minutes before
Special Weather Statement National Weather Service Seattle WA 359 AM PDT Wed Mar 29 2017 WAZ001-503-504-506-507-509>512-514>517-555-556-558-559-292330- San Juan County-Western Whatcom County-Southwest Interior- Western Skagit County-Everett and Vicinity-Tacoma Area- Admiralty Inlet Area-Hood Canal Area-Lower Chehalis Valley Area- Eastern Strait of Juan de Fuca-Western Strait of Juan De Fuca- North Coast-Central Coast-East Puget Sound Lowlands- Bellevue and Vicinity-Seattle and Vicinity-Bremerton and Vicinity- 359 AM PDT Wed Mar 29 2017 ...ADDITIONAL RAINFALL TODAY WILL MAINTAIN AN ELEVATED THREAT OF LANDSLIDES IN WESTERN WASHINGTON... Another quarter inch to inch of rain will fall across the Western Washington lowlands today and tonight, while soils remain unusually saturated for late March. This will maintain an elevated risk of landslides across the Western Washington lowlands for the next few days. For more information about current conditions, visit www.weather.gov/seattle, select Hydrology, and then scroll down for the links to the landslide information pages. For more information on landslides, visit www.dnr.wa.gov/programs-and-services/geology/geologic-hazards/ landslides. www.weather.gov/seattle
The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 1:23 AM PDT | Gale Warning | SEW | 22 hr | |
| Mar 29, 2:57 AM PDT | Gale Watch | SEW | 6 hr | |
| Mar 29, 2:57 AM PDT | Small Craft Advisory | SEW | 38 hr | |
| Mar 29, 2:57 AM PDT | Small Craft Advisory for Hazardous Seas | SEW | 6 hr | |
| Mar 29, 8:26 AM PDT | Winter Weather Advisory | SEW | 5 hr |
Nearby
Winter Storm Warnings in Washington, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.